Printer Friendly

Pepto Bismuth associated neurotoxicity: a rare side effect of a commonly used medication.

Introduction

Bismuth preparations are commonly used over-the-counter medications for various gastrointestinal symptoms. Generally speaking, they are considered to be safe. However, multiple literature sources have reported significant neurological side effects. These include mental status changes (i.e., memory loss, confusion, delirium, psychosis, depression) and abnormal movements (i.e., ataxia, tremors, myoclonus, seizures). (1) The first cases of Bismuth encephalopathy were reported in 1974 by Burns et. al. Many more cases have been reported, especially in France where the condition has almost been recognized as an epidemic. (2) We describe a case of encephalopathy associated with prolonged use of Pepto Bismuth.

Case Report

A 56 year old female with no known past neurologic history presented with two weeks of progressive confusion and difficulty concentrating. This was followed by myoclonic jerks, hand tremors, gait instability, and visual hallucinations which were all noted upon presentation. Her past medical history includes collagenous colitis, irritable bowel syndrome, hypothyroidism, hypoparathyroidism, hypertension, GERD and depression/anxiety. The patient reported taking Pepto Bismuth 45ml three times a day for several weeks for chronic GI symptoms. Two days prior, Eszopiclone was changed to Quetiapine to aid her sleep. She was also taking Remifenim (Over the counter medication containing Black Cohosh) for post-menopausal symptoms. This was held for concerns of serotonin syndrome; however no changes were noted. No other recent changes in her medications were made.

On clinical examination, the patient was awake but disoriented with poor attention span. Vital signs were: temperature 37.0 C, blood pressure 165/94 mmHg, pulse 117 per minute, respirations 16 per minute and saturation of 98% on room air. She had frequent myoclonic jerks and tremors on intention. She had increased tone in all muscle groups. Deep tendon reflexes were increased and her planters were up going. The patient's speech was slow, but not dysarthric and cranial nerves were intact. Significant gait instability with ataxia was noted as well.

During admission patient had comprehensive work up for various possible etiologies for her encephalopathy. A complete blood count, complete comprehensive metabolic panel, thyroid function test and ammonia level were essentially unremarkable. A CT scan and subsequent MRI brain scan were negative as well. Neurology was consulted for further recommendations. Electroencephalography was done and showed moderate encephalopathy of non-specific etiology with no signs of seizures or spikes to suggest Creutzfeld-Jakob disease. A lumbar puncture (LP) performed was essentially negative for infection, only mildly elevated protein. The LP analysis showed glucose 68mg/dl, protein 56 mg/ dl, WBC 5 cells, and RBC 3 cells.

This also included negative cultures (including AFB, bacterial and fungal), negative HSV PCR, CSF RPR, VDRL, and cryptococcal antigen. Other lab data included serum B12 769 pg/ml (Normal range 246-911 pg/ ml), TSH 1.074 mIU/ml (normal range 0.370-4.420), free T4 1.41 ng/ dl (normal range 0.75-2.00 ng/dl), and ESR 21 mm/hr (normal range 0-20 mm/hr). Further antibody and serology testing of anti microsomal antibodies, thyroglobulin, Lyme serology, and perineoplastic antibodies were negative.

Duloxetine and Escitalopram were held upon admission for concerns about serotonin syndrome. In light of the unrevealing work up thus far, a toxicology consult was obtained. They suggested toxic etiology possibly related to Bismuth. Therefore, a blood sample to check for Bismuth level was sent and Bismuth blood level was 397 [micro]/L (normal range 0-9 [micro]/L).

While holding Bismuth over the 10 day hospital course, the patient became more alert, less somnolent and showed improvement in her cognitive function. Although she did not return to her baseline by this point, her myoclonus, rigidity and visual hallucinations had resolved. She was discharged on day 10, with significant improvement. She was discharged to an inpatient rehab facility as her gait was not entirely back to baseline. Patient continued to show improvement in her cognitive and motor functioning on subsequent office follow up visits. She continued to have home physical therapy for an additional two months after the short, skilled nursing stay. Four months post discharge patient showed complete resolution of her symptoms with the exception of fine residual tremors.

Discussion

Bismuth toxicity is known to cause subacute progressive encephalopathy associated with abnormal movements such as myoclonus and ataxia as seen in this patient. The mechanism of this toxicity is not known. Bismuth salts are absorbed in the GI tract in small quantities. Bismuth has a half-life of 20-30 days in the blood. Its long half life is due to the storage in multiple organs, such as kidneys, lung, spleen, liver, brain, muscle and enterohepatic circulation. Kruger G et. al. suggested that Bismuth can cross the blood brain barrier. This subsequently causes reduction of the oxidative decarboxylation of pyruvate resulting in decreased utilization of oxygen and glucose. (3) The patients suffering from encephalopathy had Bismuth daily during a period varying from 3 months and twenty years. (4)

There are two phases of encephalopathy associated with Pepto Bismuth use: (2,4)

1. Prodromal phase: This is a slowly progressive phase over 2-8 weeks and characterized by various neuro-psychological symptoms. These include asthenia, depression, headaches, gait disturbances, lack of concentration and memory impairment.

2. Acute phase: A more rapidly progressive phase characterized by severe confusion, hallucinations, ataxia, dysarthria, myoclonic jerks and rarely seizures.

Upon discontinuation of Bismuth, complete resolution of symptoms typically takes six to twelve weeks. Abnormal movements, agitation and hallucination disappear first, while confusion and ataxia disappear later. (4) In severe cases, chelation with BAL (Dimercaprol or British anti-lewisite) caused more rapid recovery. (5) There are few case reports of Bismuth toxicity resulting in fatal outcomes. J.L. Liessens et. al. reported a fatal case of toxic encephalopathy due Bismuth toxicity with autopsy findings of non-specific axonal lesions including a widespread loss of Purkinje cells in the cerebellum.

Bismuth neurotoxicity can cause memory impairment and can be misdiagnosed as Alzheimer's dementia. The possibility of Bismuth encephalopathy needs to be considered in the differential diagnosis of possible Alzheimer dementia. (6) Rapid decline in memory associated with myoclonus and ataxia points more toward the diagnosis of Bismuth encephalopathy rather than Alzheimer's dementia.

Our patient progressed in a typical way with slow decline in her cognitive function characterized by lack of concentration and confusion over a few weeks. She was then severely confused and was hospitalized. She had hallucinations and abnormal movements as described above in the acute stage of her disease. Upon discontinuation of Bismuth she showed classical resolution of symptoms. This goes in line with previously published reports about Bismuth toxicity.

We believe that this presentation helps to increase physicians' and patients' awareness about this widely used medication, and the potential serious side effects associated with misuse of Pepto Bismuth.

References

(1.) Mark Gordon, Russell Abrams, Daniel Rubin. William Barr and Denise D. Correa. Bismuth Subsalicylate toxicity as a cause of prolonged encephalopathy with myoclonus. Mov Disord. 1995 Mar; 10(2):220-2.

(2.) Liessens JL, Monstrey J, Vanden Eeckhout E, Djudzman R, Martin J. A clinical and anatomo-pathological report of one case. Acta Neurol Belg. 1978 Sep Oct; 78(5):301-9.

(3.) Kruger G, Thomas DJ, Weinhardt F, Hoyer S. Disturbed oxidative metabolism in organic brain syndrome caused by bismuth in skin creams. Lancet. 1976 Sep 4; 1(7984):485-7.

(4.) Monseu G, Struelens M, Roland M. Bismuth encephalopathy. Acta Neurol Belg. 1976; 76(5-6):301-8.

(5.) Klawans HL, Carvey PM, Tanner CM, Goetz CG. Drug-induced myoclonus. Adv Neurol. 1986; 43:251-64.

(6.) Summers WK. Bismuth Toxicity Masquerading as Alzheimer's Dementia. J Alzheimers Dis. 1998 Mar; 1(1):57-59.

Yanal Masannat, MD

Department of Internal Medicine, Joan C. Edwards

School of Medicine, Marshall University

Eyad Nazer, MD

Department of Internal Medicine, Joan C. Edwards

School of Medicine, Marshall University

Corresponding author: Yanal Masannat, MD, Department of Internal Medicine, Joan C. Edward School of Medicine, Marshall University, 1249 15th Street, Suite 2000, Huntington, WV 25701; masannat@live.marshall.edu.
COPYRIGHT 2013 West Virginia State Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Scientific Article
Author:Masannat, Yanal; Nazer, Eyad
Publication:West Virginia Medical Journal
Article Type:Case study
Date:May 1, 2013
Words:1307
Previous Article:Spinal cord intramedullary cavernoma: a case report.
Next Article:Electronic environmental reporting project.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters